Gadolinium Deposition Disease After MRI

 

By Sandra Dalton, Staff Writer

Gadolinium-based contrast agents (GBCAs), used in some MRI’s, were first approved by the U.S. Food and Drug Administration (FDA) 30 years ago. Gadolinium is highly-toxic, that is not disputed. That is why it is administrated in chelated form. Of the two types – linear and macrocyclic, linear gadolinium is more likely to break free of its chelator and be deposited in the human body. This leads to gadolinium deposition disease, and it occur in people with normal and near-normal kidney function.

Gadolinium, Impaired Kidney Function, and Nephrogenic Systemic Fibrosis (NSF)

The first cases of NSF began to surface in 1997, and it was first described in medical literature in 2000. It is a very rare condition and was not tied to GBCAs until 2006. NSF affects people with impaired kidney function. It is a severe and torturous condition that can be fatal.

Gadolinium Deposition Disease in people with Normal Kidney Function

It was initially believed that the gadolinium used in MRI’s would rapidly clear the body in people with normal kidney function. However, over time it became clear that gadolinium was accumulating in the tissues of patients who received GBCAs, even with normal kidney function. This includes accumulation of the highly toxic heavy metal in the brain, bones, and kidneys.

In gadolinium deposition disease (GDD), symptoms begin to arise within two months of receiving GBCAs, sometimes within hours. The symptoms are similar to the symptoms of NSF, but not exactly the same and often milder.

Early symptoms – early after GBCA administration

  • Intense burning sensation in the skin
  • Intense bone or joint pain – in any bones or joint, but often rib pain
  • Brain fog
  • Muscle twitches
  • Headache – often describe as a burning pain or feeling of tightness
  • Neck pain
  • Excruciating pain, often describe as pins and needles, cutting or burning
  • Tightness in the hands and feet
  • Pain and a thickening appearance of the tendons and ligaments

In later stages, typically 2 weeks or longer after GBCA, people with gadolinium deposition disease may experience symptoms similar to NSF, but milder, including:

  • Pink skin
  • Skin that feels doughy
  • Stiff joints
  • Decreased range of motion

People suffering from GDD have also report experiencing:

  • Hair loss
  • Tremors
  • Fatigue
  • Itchy skin
  • Vision problems
  • Hearing problems
  • Nausea and/or vomiting
  • Diarrhea
  • Difficulty breathing

Some Linear GBCAs Suspended in Europe

In July 2015, the European Medicines Agency (EMA), equivalent to our FDA, suspended several linear GBCAs, including MultiHance, Optimark, Omniscan, and Magnevist. Here in the U.S. the FDA has only issued stronger warnings for GBCAs.

Lawsuits

People who have developed GDD are now seeking compensation for their injuries through lawsuits against the makers of GBCAs. This includes Gena Norris and actor Chuck Norris, who are seeking $10 million in compensation for Gena’s injuries. Gena received GBCAs in 2012, during three MRIs. Shortly after, she began experiencing extreme symptoms and deteriorating health requiring multiple hospitalizations. Prior to receiving GBCAs she had been active and healthy. Her condition eventually drove her to seek help from the TEDA International Cardiovascular Hospital in Tianjin, China where she learned that she had very high levels of gadolinium in her body and her kidneys had been damaged.

If you believe that you have been harmed by a gadolinium-based contrast agent, you can learn more about your rights and how you can recover damages for your losses by searching our directory to find a lawyer near you.

Image credit - Wikipedia

Add new comment